Acute interstitial nephritis is a kidney disorder. The kidneys are unable to filter waste and fluid properly because of inflammation.
Anatomy of the Kidney
Copyright © Nucleus Medical Media, Inc.
Factors that may increase your chance of acute interstitial nephritis include: Drug or medication use (adults)Infection (children)
Acute interstitial nephritis may cause: Decrease in urine outputBlood in urineSide or loin painSwelling of the bodyNausea and vomitingLoss of appetiteWeaknessAching jointsFeverRash
You will be asked about your symptoms and medical history. A physical exam will be done.
Your bodily fluids and tissues may be tested. This can be done with: Blood TestsUrine tests
biopsy—may be done before certain medications are prescribed for treatment
Images may be taken of your kidneys. This can be done with ultrasound.
Talk with your doctor about the best treatment plan for you. Treatment will depend on the cause. For example, if medications are causing acute interstitial nephritis, your doctor may stop the medication, reduce the dosage, or prescribe a different one.
Treatment options include the following:
Medications for acute interstitial nephritis may include: Antibiotics for bacterial infectionCorticosteroids to reduce inflammation
Some people with interstitial nephritis need
dialysis. During dialysis, a machine does the work of your kidneys by removing waste from the blood.
To help reduce your chances of acute interstitial nephritis, your doctor may suggest you avoid certain medications, such as penicillin or NSAIDs.
Acute interstitial nephritis. DynaMed website. Available at:
Updated December 9, 2014. Accessed June 1, 2016.
Kodner CM, Kudrimoti A. Diagnosis and management of acute interstitial nephritis.
Am Fam Physician. 2003;67(12):2527-2534.
Plakoglannis R, Nogid A. Acute interstitial nephritis associated with coadministration of vancomycin and ceftriaxone: Case series and review of the literature.
Sierra F, Suzrez M, Rey M, Vela MF. Systematic review: Proton pump inhibitor-associated acute interstitial nephritis.
Aliment Pharmaco Ther. 2007:26:545-553.
Last reviewed June 2016 by Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.